Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 22, NWS North Platte, NE

June 5, 1999Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 5, 1999, 8:26 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 8:26 PM CDT (01:26 UTC)
Expired
Jun 5, 1999, 9:15 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:29 PM CDTTornado F1Bassett, NEStorm chasers and Law Enforcement observed a tornado that destroyed two center pivot irrigation systems,power poles, and a large grain bin facility.
Jun 5, 8:55 PM CDTHail 0.75Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2049 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.0
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WFUS1 KLBF 060125 RRA
TORLBF
NEC017-103-060215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 824 PM CDT... LAW ENFORCEMENT REPORTED A TORNADO 12 MILES EAST
  OF AINSWORTH OR 6 MILES NORTHEAST OF LONG PINE... MOVING
  NORTHEAST AT 35 MPH.

THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS BETWEEN BURTON AND
BASSETT.

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

JRS
1 follow-up statement
520 
WFUS1 KLBF 060128 RRB
TORLBF
NEC149-103-060215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 824 PM CDT... LAW ENFORCEMENT REPORTED A TORNADO 12 MILES EAST
  OF AINSWORTH OR 6 MILES NORTHEAST OF LONG PINE... MOVING
  NORTHEAST AT 35 MPH.

THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS BETWEEN BURTON AND
BASSETT.

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

JRS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:00 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT SAT JUN 5 1999

QUITE VOLATILE CONDITIONS SETTING UP OVER PORTIONS OF NEBRASKA THIS
AFTERNOON.  DRYLINE CONTINUES TO BE LOCATED NEAR KLBF.  SATELLITE
IMAGERY SHOWS VARIOUS BOUNDARIES...ONE FROM SOUTHEAST SOUTH DAKOTA TO
NORTHEAST COLORADO WHILE ANOTHER ONE EXTENDS FROM THE NORTH CENTRAL
SOUTHWARD TO NEAR KMCK.  A FAIRLY STRONG CAP STILL EXISTS OVER
SOUTHWEST NEBRASKA.  HOWEVER A STRONG SHORTWAVE WILL MOVE OUT OF CO
THIS AFTERNOON AND INTERSECT SOME OF THE BOUNDARIES WHICH WILL PRODUCE
ENOUGH LIFT TO FIRE OFF SHOWERS AND THUNDERSTORMS.  THE BEST
INSTABILITY EXISTS EAST OF A LINE FROM KANW TO KBBW WHERE CAPES OF 3500
J/KG ARE EXPECTED THIS AFTERNOON/EVENING.  THE BEST UPPER DIVERGENCE
WILL BE OVER THE NORTHERN AND WESTERN SECTIONS OF THE CWA EARLY AND
THEN SHIFTS NORTHEASTWARD INTO SD LATER TONIGHT AS THE JET MOVES INTO
SOUTHEAST SOUTH DAKOTA.  WILL GO WITH LIKELY POPS TONIGHT IN THE
NORTHEAST SECTIONS OF THE CWA AND THEN LOWER TO ISOLATED IN THE VERY
WEST AND SOUTHWEST.  THE COLD FRONT AND DRYLINE WILL CONTINUE TO MOVE
EASTWARD TONIGHT.  DEWPOINTS IN THE 40S WILL BE COMMON OVER THE WEST
TONIGHT WHICH WILL ALLOW TEMPS TO FALL BACK INTO THE 50S...HOWEVER
DEWPOINTS AROUND 60 AND STRONGER SOUTHERLY WINDS WILL KEEP TEMPS INTO
THE LOWER 60S IN THE NORTHEAST.

MOISTURE AND COLD AIR WRAPPING AROUND THE LOW PRESSURE WILL SWING INTO
THE NORTHERN PORTIONS OF THE CWA TOMORROW.  GOOD INSTABILITY WILL HELP
COLD AIR CU FORM AND POSSIBLY A THUNDERSTORM OR TWO...SO WILL GO WITH
MINIMAL POPS TOMORROW IN THE NORTHWEST.  THE REST OF THE AREA WILL JUST
SEE SCT CU.  COLDER TEMPERATURES ASSOCIATED WITH THE LOW PRESSURE WILL
BE SOMEWHAT OFFSET BY THE WESTERLY/NORTHWESTERLY DOWNSLOPE FLOW.
THEREFORE WILL GO CLOSE TO GUIDANCE NUMBERS.  A WEAK RIDGE BUILDS OVER
THE AREA SUNDAY NIGHT AND CONTINUES THROUGH MONDAY AS ANOTHER UPPER LOW
DIGS INTO THE GREAT BASIN.  THEREFORE THE WEATHER WILL BE FAIRLY QUITE
AND WILL GO CLOSE TO GUIDANCE NUMBERS FOR TEMPS.

THE UPPER LOW WILL EJECT OUT INTO THE NORTHERN PLAINS BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS ON WED...AND THEN A SLIGHT CHANCE ON
THURSDAY AS WEAK SHORTWAVES MOVE ACROSS THE PLAINS IN NEAR ZONAL FLOW.

.LBF...NONE

DDB

In the hours before

Local storm report, Jun 5, 6:21 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
621 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    20 NNE NORTH PLATTE       NE   1.75 INCH HAIL
06/05/99   LINCOLN

DP
Local storm report, Jun 5, 6:32 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
632 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    STAPLETON                 NE   2.75 INCH HAIL
06/05/99   LOGAN

0600 PM    STAPLETON                 NE   1.50 INCH HAIL
06/05/99   LOGAN

0600 PM    STAPLETON                 NE   1.50 INCH HAIL
06/05/99   LOGAN

DP
Local storm report, Jun 5, 6:32 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
632 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    STAPLETON                 NE   2.75 INCH HAIL
06/05/99   LOGAN

0600 PM    STAPLETON                 NE   1.50 INCH HAIL
06/05/99   LOGAN

0600 PM    STAPLETON                 NE   1.50 INCH HAIL
06/05/99   LOGAN

DP
Local storm report, Jun 5, 6:45 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
645 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    15 SSE THEDFORD           NE   1.50 INCH HAIL
06/05/99   THOMAS

DP
Local storm report, Jun 5, 7:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
710 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    12 S MULLEN               NE   0.75 INCH HAIL
06/05/99   HOOKER

0700 PM    3 S MULLEN                NE   0.88 INCH HAIL
06/05/99   HOOKER

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:24 PM CDTSevere Thunderstorm WarningLBFBrown61 min
Jun 5, 7:44 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jun 5, 8:11 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock64 min
Jun 5, 8:39 PM CDTTornado WarningLBFCherry46 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.